Montana, 2016

Damaging Wind in Montana, July 3, 2016

July 3, 2016 · NWS BYZ · 1 event in 1 county or zone

An isolated thunderstorm produced a severe wind gust just east of Livingston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced a severe wind gust just east of Livingston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 3, 2:14 PM MST, 3 minutes earlier.

Area forecast discussion, Jul 3, 2:14 PM MST, 3 minutes before
Area Forecast Discussion
National Weather Service Billings MT
314 PM MDT SUN JUL 3 2016

.SHORT TERM...valid for Mon and Tue...

A westerly flow aloft will prevail through the short term with
shower and thunderstorm chances mainly each afternoon and evening.
A weak disturbance will move across the forecast area this
afternoon into this evening. As a result, we will continue with a
slight chance for a shower and thunderstorm through this evening.
The best chances will be along and in the vicinity of the
Montana/Wyoming border. Severe parameters are not impressive with
CAPES around 200-400J/KG with not much shear to speak of. Given
large temperature/dewpoint spreads, the threat from any storm
today will be strong gusty winds and small hail. A weak front will
move through this evening with the only noticeable change being
slightly cooler temperatures for Monday.

Monday & Tuesday...A westerly flow aloft continues Monday with no
strong disturbance expected. Models prog another front to move
through Monday evening allowing a wind shift to the north with
even cooler temperatures for Tuesday. CAPES again will be minimal
with some minimal Theta-E ridging Monday nosing into south central
Montana. This moisture axis shifts further south and mainly along
the Montana/Wyoming border and areas south resulting in slightly
less chances for Tuesday. In any case, we will continue with a
slight chance for a shower/thunderstorm both days. Highs Monday
will be in the upper 80s to lower 90s with upper 70s to middle 80s
for Tuesday. Hooley

.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...

Not made many changes in the long term. The GFS is not as much of
an outlier now with the track of the shortwave for mid week. It
has trended more of the energy up into Canada, which is similar
to the EC. Given this...did lower the PoPs some. Have continued
the cooler temperatures for the later half of the week.

Things should begin to dry out some going into the weekend as
ridging builds back into the area. This will also see temperatures
warming again. Sunday will see winds increasing ahead of the next
approaching Pacific low. The models have had some significant
discrepancies with the progression of this low, so confidence is
lower in their solutions. Reimer

&&

.AVIATION...

Thunderstorms over the mountains and adjacent foothills will
continue into the evening. Otherwise...VFR conditions expected.
Reimer

&&

.PRELIMINARY POINT TEMP/POPS...

    Mon     Tue     Wed     Thu     Fri     Sat     Sun
-----------------------------------------------------------
BIL 060/088 055/082 056/079 054/083 056/088 059/089 058/085
    22/T    22/T    22/T    32/T    12/T    22/T    22/T
LVM 050/086 045/079 044/076 045/080 047/085 051/085 049/081
    32/T    22/T    22/T    32/T    22/T    22/T    22/T
HDN 058/090 055/085 055/083 052/084 054/089 057/090 056/088
    22/T    21/B    22/T    32/T    12/T    22/T    21/B
MLS 061/089 058/085 059/082 056/083 057/087 061/089 061/088
    10/U    31/T    23/T    33/T    22/T    22/T    22/T
4BQ 061/093 058/087 057/083 054/083 056/090 059/091 059/090
    20/U    31/B    33/T    33/T    12/T    22/T    21/B
BHK 058/089 058/084 054/079 053/080 053/084 056/085 058/086
    10/U    32/T    35/T    33/T    22/T    22/T    22/T
SHR 054/088 052/082 052/080 050/082 050/088 054/090 054/088
    32/T    32/T    22/T    22/T    12/T    21/B    12/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jul 3, 1:51 PM MST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
251 PM MDT SUN JUL 3 2016

MTZ028>042-056>058-063>068-WYZ098-099-041100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
251 PM MDT SUN JUL 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

CONTINUED ABOVE NORMAL TEMPERATURES, DRY SURFACE CONDITIONS, AND
WIND GUSTS APPROACHING 30 MPH WILL HEIGHTEN FIRE CONCERNS THIS
AFTERNOON INTO THIS EVENING. LIGHTNING MAY CAUSE NEW FIRE STARTS.
ANY NEW STARTS WILL SPREAD QUICKLY, SO BE VERY CAREFUL WITH OPEN
FLAMES AND FIREWORKS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DRY SURFACE CONDITIONS WILL CONTINUE FOR THE FOURTH OF JULY AND
TUESDAY. THUNDERSTORM CHANCES ARE EXPECTED EACH AFTERNOON AND
EVENING. PLEASE WATCH FOR NEW FIRE STARTS, AND BE VERY CAREFUL
WITH OPEN FLAMES AND FIREWORKS.

The radar

The Billings radar (KBLX), 144 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Park

When
July 3, 2:17 PM MST
Where
Park County, (Lvm)livingston Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
45.700, -110.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638309.